finding it a struggle

Hi. I finally got a diagnosis of rheumatoid arthritis in early Dec after going round the houses since early July. Was prescribed hydroxycholoroquine and methotrexate. I lasted 4 days on the hydroxychloroquine before it was pulled due to the side effects. (huge stomach issues, big headaches, dizziness and breathlessness). I persevered with the methotrexate but that too caused fairly big stomach problems, migraine type headaches and it stopped me sleeping for 2 nights a week due to the level of stomach pain. 6 weeks in and we have had to stop that too as the side effects were getting worse as the dose increased and i was spending days in bed with stomach issues and blinding headaches. I live by myself and i have to work to get by financially so i have been finding it all a struggle. This week i have restarted steroids as the level of rheumatoid pain and swelling had spiralled. I am waiting for another appointment with the consultant but that won't come round until March. In the meantime i am just not really sure where all this going and i am finding it a huge struggle. They are suggesting trying methotrexate injections but there is a 6 week set up time and to be honest i am not convinced that i am not just going to end up back at square one. And the suggestion is to combine them with sulfasalazine but again i am not hugely confident that the same thing isn't going to happen. I am very nervous of keep trying new things now because i am scared of feeling so dreadful and having to keep missing work (and then struggling financially) , but the flip side of that is that taking nothing causes me huge rheumatoid issues too. Emotionally it is taking quite a big toll on me. I guess i am asking: has anyone with big issues with medication got a positive story to tell about coming out of the other side?

Comments

  • Johnso
    Johnso Member Posts: 1

    I will be very interested to hear any reply as this almost mirror images my situation. After trying Methertrazate both tablet and injection I had to stop due to side affects, I am now on Sulfasalazine but feel blah.

  • Anna
    Anna Moderator Posts: 918

    Hello @louiseeb and welcome to the online community,

    You do seem to have had a hard time adjusting to the medications that have been prescribed for your recent diagnosis of rheumatoid arthritis. Unfortunately everybody reacts differently so it can take a while to work out the most appropriate treatment with the least side effects. It's quite common to prescribe sulfazine with methotrexate as this combination can help to manage your condition without increasing side effects. I hope you find this to be so. Here’s a link to some more information on sulfazine that you might like to read.

    Other members may join in with their experiences of combining the two medications.

    Anna ( Moderator)

    Need more help? - call our Helpline on 0800 5200 520 Monday to Friday 9am to 6pm


  • louiseeb
    louiseeb Member Posts: 8

    That makes me feel slightly better thinking that other people are having the same issues. I guess i was full of optimism starting on medication, thinking that things might improve. I didn't really anticipate all the issues.

  • Woofy
    Woofy Member Posts: 251

    Hi. I’ve been in a similar situation to you. The hospital first put me on Hydroxychloraquine, it gave me some horrible side effects. After nine weeks it was stopped, and I was put on Sulphsalazine. With steroids in between. Sulp did nothing for me, and the pain was off the scale. Unfortunately with medication one tablet doesn’t suit all, plus they have to kick in, which can take a good while.

    my rheumatology department saw me, and decided that methotrexate would be started. This time, they gave me steroids which I had to reduce each month, until the methotrexate kicked in. They have helped somewhat, and I have been ok on them. The steroids stopped just before Christmas this year, and the pain has returned, but not as bad as at the very beginning, yesterday the hospital have increased the dosage of my methotrexate by 2.5 mg to see if that will help. I do feel for you. I will have bloods done every two weeks until I return for a follow up in six weeks or so. Please contact your rheumatologist if you are struggling, I tried not to, but realised they can’t help if you don’t contact them. The injection of methotrexate will be different than taking it in tablet form I am sure. I’ve had low iron, and h take a shed load of tablets every day, but I am determined to get on top of this pain eventually. You must let work know what you are going through, maybe they can help with your work pattern etc. good luck.

  • louiseeb
    louiseeb Member Posts: 8

    I hope you get on top of your pain too. I am still struggling with mine. I am still waiting to try the methotrexate injections and in the meantime on steroids but they haven't done a lot for me this time. The pain level is pretty high, together with extreme tiredness and the flu-ey feeling. I partly work for myself, but that doesn't exactly help as if i don't work i don't get paid. I work for a fairly good charity the rest of the time and they are ok. I just find i can't concentrate when the pain is bad, and sometimes i am just so exhausted i struggle to get out of bed, as well as finding my hands get too painful to type sometimes. I think i have contacted the rheumatology nurse every week since i got my first appointment but i guess there is a limit to what anyone can do when i just can't seem to take any of the medications.

  • Woofy
    Woofy Member Posts: 251

    I am so sorry you have this to deal with. The pain really dominates everything doesn’t it.

    sometimes i feel so down, it takes its toll. I’m not going to take steroids again, I’ve had a few doses now. I am hoping that they will eventually find the right medication, and dosage. I hope that you get sorted very soon too. Keep me updated.

  • louiseeb
    louiseeb Member Posts: 8

    I was meant to try metoject injections from this week but that hasn't worked out either-I have failed to get a delivery twice because i can only ask for an evening delivery due to being out working all day (peripatetic) but they just pull the evening deliveries if there are issues elsewhere. They said i could nominate someone to take delivery for me but then it had to be in a mile radius, and i live in a rural area so that didn't work out either. So still no meds.

  • Nicla
    Nicla Member Posts: 2

    Hi,

    I started taking Nefopam in 2022 and it changed my life. However, it is not as effective anymore and I take paracetamol with it as a booster. The pain is bad today. I wish I could manage lots of deep sleep to help.

    I'm not the person I was due to the pain.

  • louiseeb
    louiseeb Member Posts: 8

    Living with the pain is the worst thing isn't it, and the loss of sleep as a result. The metoject pens gave me exactly the same side effects as the tablets but with the added bonus of extreme lower back pain, and i was only on the low dose, so they have bitten the dust as well now. Another month wait for a consultant appointment to see what's next.

  • louiseeb
    louiseeb Member Posts: 8

    I don't want any more steroids either. Every time i take them i eat everything in sight and i keep trying to lose weight and then i end up back on steroids and pile it on again. I am just desperate to get something, anything, which works. But so far nothing has, and i am starting to worry that nothing ever will.

  • Woofy
    Woofy Member Posts: 251

    sorry for the late reply. Don’t give up. We will get there. I have an appointment next month at my rheumatology dept.

    i am hopeful they will offer me something along side my methotrexate or something. I figured I’ve got this far, I can’t give up now.

    my weight didn’t alter that much on steroids, I think because they helped with the pain, I was more active, and less likely to comfort eat Rubbish. Although when I am in pain , I want to eat more comforting foods so I do understand where you are coming from.

    where are you on your treatment so far?